New Mexico, 2002

Hail in New Mexico, May 5, 2002

May 5, 2002 · NWS MAF · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 5, 11:30 AM MST, 3 hours 30 minutes earlier.

Area forecast discussion, May 5, 11:30 AM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
130 PM CDT SUN MAY 5 2002

SPLIT FLOW PATTERN CONTINUES WITH MOIST SUBTROPICAL JET EXTENDING
FROM SOUTHERN BAJA INTO WEST TEXAS.  SURFACE ANALYSIS AT NOON
INDICATED THAT THE DRYLINE HAS RETREATED WESTWARD TO ALONG/WEST OF A
CARLSBAD TO CHISOS BASIN LINE WITH DEWPOINTS IN THE 60S EAST OF THE
DRYLINE.  VISIBLE SATELLITE AT NOON INDICATED A N/S LINE OF TOWERING
CUMULUS NORTH OF I-10/I-20 IN EASTERN CULBERSON COUNTY ALIGNED
WITH MAX LOW LEVEL MOISTURE CONVERGENCE.  KMAF 18Z SOUNDING
INDICATED DECENT LOW LEVEL DIRECTIONAL SHEAR...STEEP LAPSE RATES
ALOFT...LI OF MINUS 5 AND 50+KT DEEP LAYER SHEAR.  CURRENT
ENVIRONMENT PLUS STRENGTHENING 40-50KT LOW LEVEL JET THIS EVENING
ARE SUPPORTIVE FOR SCATTERED SUPERCELLS WITH LARGE HAIL AND A FEW
TORNADOES ACROSS THE PERMIAN BASIN LATER TODAY.

SURFACE DRYLINE WILL RETREAT WESTWARD INTO SE NEW MEXICO OVERNIGHT...
THEN SURGE EASTWARD INTO THE PERMIAN BASIN MONDAY AFTERNOON.  WILL
CARRY SLIGHT CHANCE POPS FOR STORMS TO OVERCOME A STRENGTHENING CAP
AND INITIATE ALONG THE DRYLINE MONDAY AFTERNOON.  VERTICAL WIND
PROFILES AND DEGREE OF INSTABILITY WILL RESULT IN STRONG TO SEVERE
INTENSITY FOR STORMS THAT DO DEVELOP.

AS THE WEST COAST UPPER LEVEL TROUGH EJECTS ACROSS THE CENTRAL
PLAINS ON TUESDAY...THE DRYLINE WILL SURGE FURTHER EAST DURING THE
DAY WITH SLIGHT CHANCE POPS FOR THE EASTERN COUNTIES.  WILL
ALSO MENTION SLIGHT CHANCE POPS TRANSITIONING INTO THE WEEKEND AS
REMAINS OF COLD FRONTAL BOUNDARY MAY PROVIDE A FOCUS FOR ISOLATED
THUNDERSTORMS.

PRELIM TEMPS/POPS BELOW...

MAF  65/95/67/93    3221
LSA  63/94/61/91    3221
6R6  69/95/69/94    2111
MRF  57/86/54/86    1---
CNM  61/96/59/94    1---

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

In the hours before

Local storm report, May 5, 10:38 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 PM CDT SUN MAY 05 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    11 W SNYDER               TX   .75 INCH HAIL
05/04/02   SCURRY                         DIME SIZED HAIL. PUBLIC
                                          REPORT.

0845 PM    6 N SNYDER                TX   1.25 INCH HAIL
05/04/02   SCURRY                         HALF DOLLAR SIZED HAIL
                                          ON HWY 208. PUBLIC
                                          REPORT.

0915 PM    KNAPP                     TX   1.75 INCH HAIL
05/04/02   SCURRY                         GOLFBALL SIZED HAIL.
                                          SPOTTER REPORT.

0930 PM    TARZAN                    TX   1.75 INCH HAIL
05/04/02   MARTIN                         GOLFBALL SIZED HAIL
                                          NEAR TARZAN. REPORT
                                          FROM MARTIN COUNTY
                                          SHERIFFS OFFICE.

1100 PM    2 SW KNAPP                TX   1 INCH HAIL
05/04/02   SCURRY                         QUARTER SIZED HAIL 2
                                          MILES SW OF KNAPP.
                                          PUBLIC REPORT.

1125 PM    IRA                       TX   1 INCH HAIL
05/04/02   SCURRY                         QUARTER SIZED HAIL.
                                          REPORT FROM STORM
                                          SPOTTER.

1141 PM    DUNN                      TX   WIND DAMAGE
05/04/02   SCURRY                         POWER LINES DOWN. STOP
                                          SIGNS BLOWN OVER.
                                          REPORT FROM STORM
                                          SPOTTER AND SHERIFFS
                                          OFFICE.

1145 PM    DUNN                      TX   .75 INCH HAIL
05/04/02   SCURRY                         DIME SIZED HAIL. REPORT
                                          FROM STORM SPOTTER.

1145 PM    6 N COLORADO CITY         TX   TORNADO
05/04/02   MITCHELL                       CONFIRMED TORNADO
                                          TOUCHDOWN 6-7 MILES
                                          NORTH OF COLORADO CITY.
                                          REPORT FROM STORM
                                          SPOTTER.

1201 AM    5 N LORAINE               TX   2.75 INCH HAIL
05/05/02   MITCHELL                       BASEBALL SIZED HAIL 5
                                          MILES NORTH OF LORAINE.
                                          REPORT FROM STORM
                                          SPOTTER.

1203 AM    4 N LORAINE               TX   TORNADO
05/05/02   MITCHELL                       CONFIRMED TORNADO 4
                                          MILES NORTH OF
                                          LORRAINE. REPORT FROM
                                          STORM SPOTTER.

1203 AM    4 N LORAINE               TX   2.75 INCH HAIL
05/05/02   MITCHELL                       BASEBALL SIZED HAIL 4
                                          MILES NORTH OF LORAINE.
                                          REPORT FROM STORM
                                          SPOTTER.
Special weather statement, May 5, 11:55 AM MST, 3 hours 5 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT SUN MAY 5 2002

.SYNOPSIS...
A DRYLINE FROM NEAR CARLSBAD TO ALPINE TO THE BIG BEND REGION EARLY
THIS AFTERNOON WILL BEGIN MOVING EAST BY LATE AFTERNOON.  AN UPPER
LEVEL DISTURBANCE TO THE WEST OF EL PASO WILL MOVE ACROSS SOUTHEAST
NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING.  AS THE DRYLINE
MOVES EAST ACROSS SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND
THE PERMIAN BASIN...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF IT...SOME OF WHICH WILL BE SEVERE.

.THREATS...
SEVERE THUNDERSTORMS...
LOCATIONS GENERALLY ALONG AND EAST OF A LINE FROM MALJAMAR TO ORLA TO
ALPINE TO LAJITAS WILL BE SUSCEPTIBLE TO STRONG THUNDERSTORM
DEVELOPMENT AS THE DRYLINE MOVES EAST ACROSS THE AREA.  LOW LEVEL
MOISTURE CONVERGING ALONG THE DRYLINE...APPROACHING LIFT FROM THE
UPPER LEVEL DISTURBANCE COMBINED WITH STRONG DAYTIME HEATING...IS
EXPECTED TO BE SUFFICIENT TO ALLOW THUNDERSTORMS TO DEVELOP RAPIDLY
IN PROXIMITY TO THE DRYLINE THIS AFTERNOON AND EVENING.

THUNDERSTORMS WILL LIKELY BECOME SEVERE QUICKLY AFTER INITIAL
DEVELOPMENT.  VERTICAL WIND PROFILES TODAY SUPPORT THE DEVELOPMENT OF
STORMS WITH SUPERCELL STRUCTURES.  THE THREAT OF TORNADOES IS
EXPECTED TO BE LIMITED...DUE TO HIGH UPDRAFT BASES AND THE LACK OF
SIGNIFICANT BOUNDARIES AT THE SURFACE.  HOWEVER...ANY STORMS ACROSS
THE PERMIAN BASIN THAT INTERACT WITH OUTFLOW BOUNDARIES REMAINING
FROM SATURDAYS STORMS...MAY REPRESENT A THREAT FOR AN ISOLATED
TORNADO.  THE PRIMARY THREATS ARE EXPECTED TO BE LARGE HAIL AND
DAMAGING WINDS.

SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO...THE
PERMIAN BASIN...AND THE TRANS PECOS REGION SHOULD REMAIN ALERT AND
READY FOR POSSIBLE ACTIVATION THIS AFTERNOON...THROUGH THIS EVENING.

AKL
Special weather statement, May 5, 1:55 PM MST, 1 hour 5 minutes before
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-081-082-
060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
355 PM CDT SUN MAY 5 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1000 PM CDT SUNDAY EVENING (900 PM MDT SUNDAY EVENING)
FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...
GLASSCOCK...HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...PECOS...
REAGAN...REEVES...SCURRY...TERRELL...UPTON...WARD AND WINKLER

IN SOUTHEAST NEW MEXICO...

LEA

THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITIES OF...

ALPINE...ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO
CITY...CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY...HOBBS...
KERMIT...LAJITAS...LAMESA...LOVINGTON...MARATHON...MCCAMEY...
MENTONE...MIDLAND...MONAHANS...ODESSA...PANTHER JUNCTION...PECOS...
RANKIN...SANDERSON...SEMINOLE...SHEFFIELD...SNYDER...STANTON AND
TATUM

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The radar

The Midland/Odessa radar (KMAF), 114 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lea

When
May 5, 3:00 PM MST
Where
Lea County, Nadine
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.600, -103.117

Hail, Lea

When
May 5, 3:02 PM MST to 3:22 PM MST
Where
Lea County, 3 mi NW of Hobbs
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.733, -103.167

Multiple reports of dime to quarter size hail...including 3 miles northwest of Hobbs on SH18 and 1 mile north of Hobbs on SH132. Duration of hail in Hobbs proper was 20 minutes. Severe thunderstorms in Lea County developed near a dryline, and were associated with a very active severe weather event which occurred on this day. Most of the event...however...was confined to West Texas.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296893, 5296894.